Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 7, NWS Wilmington, NC

April 12, 2020

NWS Wilmington, NC issued this gale warning at Apr 12, 2020, 3:21 AM EDT. It took effect at Apr 12, 2020, 5:00 PM EDT. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:21 AM EDT (07:21 UTC)
In effect from
Apr 12, 2020, 5:00 PM EDT
Expired
Apr 13, 2020, 6:00 PM EDT
In force
25 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

226 
WHUS72 KILM 120721
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
321 AM EDT Sun Apr 12 2020

AMZ250-252-254-256-122000-
/O.EXT.KILM.SC.Y.0030.200412T2100Z-200413T0400Z/
/O.UPG.KILM.GL.A.0005.200413T0100Z-200414T0000Z/
/O.NEW.KILM.GL.W.0007.200413T0400Z-200413T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
321 AM EDT Sun Apr 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
MONDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt
  with gusts up to 30 kt and seas 4 to 7 ft expected. For the Gale
  Warning, south winds 20 to 30 kt with gusts up to 40 kt and seas
  7 to 12 ft expected. 

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...For the Small Craft Advisory, from 5 PM this afternoon to
  midnight EDT tonight. For the Gale Warning, from midnight
  tonight to 6 PM EDT Monday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

9
4 follow-up statements
963 
WHUS72 KILM 121855
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
255 PM EDT Sun Apr 12 2020

AMZ250-252-254-256-130800-
/O.CAN.KILM.SC.Y.0030.200412T2100Z-200413T0400Z/
/O.EXT.KILM.GL.W.0007.200412T2100Z-200413T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
255 PM EDT Sun Apr 12 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 PM EDT MONDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...South winds 25 to 35 kt with gusts up to 50 kt and seas 
  8 to 13 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
474 
WHUS72 KILM 130703
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
303 AM EDT Mon Apr 13 2020

AMZ250-252-254-256-132000-
/O.CON.KILM.GL.W.0007.000000T0000Z-200413T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
303 AM EDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  8 to 13 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

9
916 
WHUS72 KILM 131949
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
349 PM EDT Mon Apr 13 2020

AMZ250-252-254-256-132200-
/O.CON.KILM.GL.W.0007.000000T0000Z-200413T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
349 PM EDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  8 to 13 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
298 
WHUS72 KILM 132205
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
605 PM EDT Mon Apr 13 2020

AMZ250-252-254-256-140800-
/O.EXP.KILM.GL.W.0007.000000T0000Z-200413T2200Z/
/O.NEW.KILM.SC.Y.0031.200413T2205Z-200414T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
605 PM EDT Mon Apr 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  7 to 10 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until noon EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Apr 12, 3:20 AM EDT, 1 minute earlier.

Area forecast discussion, Apr 12, 3:20 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
320 AM EDT Sun Apr 12 2020

.SYNOPSIS...
Unsettled and warm conditions will develop later today and
tonight. A strong cold front with possibly severe weather will
move across the area Monday morning. Unsettled conditions will
develop once again late Tuesday and Wednesday before drier and
cooler weather develops by the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
High pressure is moving off the Southeast coast this morning. Warm
advection has already reached the surface at the beaches where 3 AM
temperatures are in the 60s, but inland temps are still in the 40s
or lower 50s. As the sun rises and the shallow nocturnal inversion
burns off, look for temps to soar into the 70s very quickly. Highs
today should reach 74-78 away from the beaches.

Two layers of clouds should increase today, merging into a solid
overcast by late this afternoon. Mid and upper level clouds ahead of
a strong shortwave moving across Texas will overspread the area,
while lower cumulus develop as south winds bring 60-65 degree
dewpoints northward. This should yield scattered showers inland this
afternoon, possibly spreading down to the coast late in the day.
Forecast PoPs as high as 50-60 percent inland taper down to only 10
percent in Wilmington this afternoon.

Scattered showers will continue tonight, again mainly inland. The
bigger forecast concern will be increasing wind speeds as a powerful
low level jet organizes across the area. Winds just 1000 feet above
the surface will increase to 40-45 knots. With clouds inhibiting
radiational cooling, a good portion of this momentum could mix down
in gusts throughout the night. I've got gusts increasing to 35-40
mph after midnight. The strongest gradient winds are expected Monday
morning as limited surface heating steepens lapse rates even further
and non-convective gusts of 40-45 mph could occur, particularly east
of I-95. This is very close to Wind Advisory criteria.

Virtually all models show a squall line or clusters of convection
moving across the area Monday morning. The environment will feature
slightly curved and strongly sheared low level wind profiles with 0-
1 km helicity values over 250 m^2/s^2 and CAPE around 1000 J/kg.
Depending on whether linear or cellular features dominate, severe
weather threats may include damaging wind gusts or possibly
tornadoes. Activity appears most likely to occur along the I-95
corridor between 8-10 AM, shifting down to the coast late in the
morning, and clearing off the Cape Fear coast by 1 PM. Monday
afternoon should feature clearing skies and drier conditions.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Expect a brief reprieve from unsettled weather late Monday into
early Tuesday as the main cold front that brings with it a
strongly forced area of showers and thunderstorms will be
offshore. A broad southwest flow will be in place with jet
streak energy moving across which develops showers late Tuesday
possibly extending into Wednesday. The ECMWF is more robust with
this scenario although it seems to be trending a little weaker
while the GFS is more offshore. Have maintained the likely to
categorical values for late Tuesday into Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Some lingering moisture for Wednesday due to the broad southwest
flow aloft and surface baroclinic zone. Thursday and Friday
should be dry as high pressure builds in from the northwest.
Kinda of a split disjointed system moves across late in the
period and with guidance showing really no phasing of the
respective systems, only low chance pops are warranted at this
time. Expect some cooler temperatures early with the surface
high building in moderating to near normal by next weekend.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR conditions will continue through most of the afternoon.
South winds will increase to 10-15 kt between 13Z-14Z, with
gusts over 20 kt this afternoon as scattered showers begin to
develop inland. MVFR ceilings should overspread the area this
evening as showers become more numerous. Winds just above the
surface will increase substantially this evening, but LLWS is
not being forecast given 15 knot sustained surface winds
expected.

Extended Outlook...Convection will produce temporary IFR
conditions Monday morning. Widespread MVFR/IFR ceilings will
occur after 06Z tonight, improving Monday afternoon behind the
final convective line. Surface winds even outside of convection
late tonight and Monday could reach 25 knots with gusts over 40
knots possible. VFR is expected behind the front Monday night,
but MVFR conditions may redevelop late Tuesday into Wednesday as
the front returns to the north.

&&

.MARINE...
High pressure is moving off the Southeast coast, making way for low
pressure to deepen across the Mississippi Valley today and the Ohio
Valley tonight. This low will become a powerful system as it moves
into the Great Lakes on Monday. The pressure gradient between the
eventual 980 millibar low and the high well offshore should create
increasingly windy conditions this afternoon into tonight. Winds
should become dangerously strong overnight into Monday morning, and
a Gale Warning has been issued for the expectation of 40 knot gusts.

In addition to these strong synoptic winds, a line of thunderstorms
is expected to move off the coast late Monday morning. These storms
could be severe with 50+ knot wind gusts and the possibility of
tornadoes. Latest Wavewatch and local NWPS wave models both show
seas building to 8-10 feet tonight, peaking in the 9-12 foot range
Monday morning. Weather conditions should begin to improve Monday
afternoon behind the front with diminishing wind speeds and clearing
skies expected.

Expect a decent southwest flow initially for twelve hours
or so then really erratic winds for the next couple of days as a
front develops or moves into the area. Wind will go from a span of
northwest early Tuesday to onshore by Wednesday with light speeds
however near ten knots or so. By Thursday and Friday a better
organized northwest to northerly flow will be in place as high
pressure builds in. Higher seas early on will likely meet Small
Craft conditions followed by 2-4 feet with some five footers
possibly late with the stronger more organized northerly flow.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 4 AM EDT early this morning for
     NCZ107.
MARINE...Small Craft Advisory from 5 PM this afternoon to midnight EDT
     tonight for AMZ250-252-254-256.
     Gale Warning from midnight tonight to 6 PM EDT Monday for
     AMZ250-252-254-256.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...TRA/SHK
Hazardous weather outlook, Apr 11, 6:13 PM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
613 PM EDT Sat Apr 11 2020

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-122215-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
613 PM EDT Sat Apr 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe TSTMs likely Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-122215-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
613 PM EDT Sat Apr 11 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 9 PM EDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

Severe TSTMs likely Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-122215-
Inland New Hanover-
613 PM EDT Sat Apr 11 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe TSTMs likely Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Local storm report, Apr 11, 9:36 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
936 PM EDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     FRYING PAN SHOALS BUOY  33.44N  77.74W
04/09/2020  M51 MPH          AMZ272             NC   BUOY

&&

EVENT NUMBER ILM2000051

MJC

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:52 PM EDTWind AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson25 hr
Apr 12, 2:53 PM EDTCoastal Flood AdvisoryILMNew Hanover14 hr

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.